Alert archive / Minnesota / Beach Hazards Statements in 2018

Beach Hazards Statement 18, NWS Duluth, MN

September 3, 2018Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Sep 3, 2018, 3:33 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Sep 3, 2018, 6:00 AM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Sep 3, 2018, 3:33 AM CDT (08:33 UTC)
In effect from
Sep 3, 2018, 6:00 AM CDT
Expired
Sep 3, 2018, 9:00 PM CDT
In force
15 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

643 
WHUS43 KDLH 030833
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
333 AM CDT Mon Sep 3 2018

...STRONG NORTHEAST WINDS AND BUILDING WAVES TODAY...

.Northeast winds will increase today, leading to building waves
and an increased risk of rip currents over western Lake Superior.
Sustained winds will strengthen to around 10 to 15 mph in the
afternoon, with waves building to 2 to 4 feet along the beaches 
of Duluth and Superior.

MNZ037-WIZ001-040200-
/O.NEW.KDLH.BH.S.0018.180903T1100Z-180904T0200Z/
Carlton/South St. Louis-Douglas-
333 AM CDT Mon Sep 3 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect until 9 PM CDT this evening.

* LOCATIONS...Beaches of Duluth and Superior.

* TIMING...Today through this evening.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

JTS

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 3, 12:26 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 3, 12:26 AM CDT, 3 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
1226 AM CDT Mon Sep 3 2018

.UPDATE...
Issued at 1221 AM CDT Mon Sep 3 2018

Updated for the 06z Aviation Discussion below.

&&

.SHORT TERM...(This evening through Monday)
Issued at 321 PM CDT Sun Sep 2 2018

At 315 PM, skies were partly sunny across the Northland.
Temperatures were generally in the 70s. There were a few lingering
showers across the tip of the Arrowhead, but those appear to have
moved out in the last several minutes.

The focus for tonight is on low temperatures and cloud trends.
High pressure will continue to build into the region overnight,
resulting in a clearing trend across the region. Overnight lows
should range from the 40s in the north to the 50s in the south.
Cannot rule out a stray shower or thunderstorm late this afternoon
or very early in the evening across the far tip of the Arrowhead
or across our eastern Wisconsin zones, but chance is very small.

Labor day is shaping up to be a dry day across the region, but
high pressure will quickly be replaced by rain moving in Monday
night. Still, it looks like any Labor Day daytime festivities will
go off without a hitch, with plenty of sunshine and highs in the
70s across the Northland.

.LONG TERM...(Monday night through Sunday)
Issued at 321 PM CDT Sun Sep 2 2018

A prolonged period of rain Tuesday, then high pressure builds in
leading to dry conditions and seasonable, more fall-like
temperatures mid to late week. Saturday should be dry as southerly
flow develops ahead of a cold front, with a chance for rain on
Sunday as the front moves from west to east across the Upper Midwest.

Early week rainfall forecast remains on track as rich moisture from
the Gulf, favorable along-front storm motions, and broad-scale lift
from an approaching mid-level shortwave trough combined to produce
and incredible amount of rainfall across parts of southern MN into
northern Wisconsin, with northwest Wisconsin being on the northern
edge of the threat for very heavy rainfall. Monday night into
Tuesday afternoon there will be scattered showers/storms associated
with an initial warm front lifting north across the region then a
cold front coming in from the west, but the real threat for very
heavy rainfall and flooding will come Tuesday night when training
thunderstorms producing very heavy rainfall rates will develop. The
threat looks to be greatest across northern Wisconsin - in the
Duluth CWA, greatest in Price County with a lower threat for
adjacent counties. There will be a sharp northern gradient in the
rainfall, so it is possible a place like Superior or even Siren sees
little rainfall while Price county might experience 1-2"+ in just a
few hours Tuesday night. The location is certainly subject to change
depending one exactly where the front develops, but the best chance
at this point is across Price county and to the south.

After the Tuesday night rainfall, high pressure gradually builds
over the Upper Midwest. On Wednesday night with the high directly
overhead, lows will fall into the 30s in far northern Minnesota,
with a few of the usual cold spots possibly experience a frost. In
general the frost threat seems limited, but certainly possible given
the high pressure directly overhead. Highs in the mid 60s to near 70
each day, with a chance for rain returning towards Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1226 AM CDT Mon Sep 3 2018

High pressure will keep skies clear tonight and winds very light. There
should be some MVFR to IFR fog early in the morning at some TAF
terminals, especially at KHIB and KHYR. The high will still be
over the area tomorrow, with mainly clear skies and winds becoming
east at or below 10 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  51  73  58  70 /   0   0  60  70
INL  43  76  56  70 /   0   0  20  60
BRD  50  76  63  74 /   0   0  60  70
HYR  54  77  63  75 /  10  10  70  80
ASX  54  73  58  74 /  10   0  60  70

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...JTS
SHORT TERM...DAP
LONG TERM...JJM
AVIATION...CLC/JTS
Hazardous weather outlook, Sep 2, 3:28 PM CDT, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
328 PM CDT Sun Sep 2 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-032030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
328 PM CDT Sun Sep 2 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Monday night through Tuesday night. Very
heavy rainfall rates may lead to flooding in northwest Wisconsin on
Tuesday night, with the threat greatest across Price county.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-032030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
328 PM CDT Sun Sep 2 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Monday night through Tuesday night. A few
strong storms are possible.

Increasing easterly winds Tuesday will lead to building waves across
the north shore, creating conditions that may be hazardous to small
craft.

DAP

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 12:31 PM CDTSmall Craft AdvisoryDLH23 hr

Nearby

Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.